Target: World Health Organization (WHO), Director-General Dr. Margaret Chan
Goal: Increase awareness about the dangers of mixing grapefruit juice and medication.
Researchers working with the Lawson Health Research Institute in Canada recently published work about the dangers of mixing grapefruit juice with medication. A chemical component in grapefruit juice wipes out an enzyme needed to break down the medication leading to drug toxicity in the body. Sign this petition and urge the WHO to lead a campaign increasing public awareness about this danger.
Researchers first identified this danger in 2008 and noted 17 drugs that had dangerous toxic effects when mixed with grapefruit juice. Since then, over 40 drugs have been added to the list. These drugs range anywhere from pills taken to lower cholesterol and blood pressure to those taken to suppress the immune system after an organ transplant.
Contrary to the link found in 2007 between eating grapefruits and an increased risk of breast cancer which hinged on how much grapefruit was eaten over what period of time, the danger of mixing grapefruit juice with medication is immediate. Taking one pill with one glass of grapefruit juice is like taking five or ten pills with one glass of water, as one of the researchers, Dr. David Bailey, told the BBC. The side effects of drug toxicity in the body depend on the medication but can range anywhere from stomach bleeds to kidney failure to sudden death.
Other citrus fruits, such as limes and Seville oranges used to make marmalade, have similar toxic effects. Not only do doctors need to be made aware of how these simple foods can have disastrous effects on a patient’s health, but the public also needs to be made aware of how diet can affect medication in the body. Sign this petition and encourage the WHO to initiate a campaign to increase public awareness about this danger.
Dear WHO Director-General Dr. Margaret Chan,
Recently, a connection has been found between mixing grapefruit juice with medication leading to drug toxicity in the body. A chemical component in grapefruit juice has been found to wipe out an enzyme needed to break down the medication, which leads to large amounts of the medication remaining undigested and potentially causing harmful side effects in the body. We are urging you to begin a campaign to increase the public awareness about this very real danger.
This link was first reported in 2008; however, the number of medications reported to have dangerous toxic effects when mixed with grapefruit juice has more than doubled in the four years since then. The effect that grapefruit juice can have on medication is immediate and potentially deadly. Taking one pill with a glass or orange juice has been compared to taking five or ten pills with a glass of water.
The public needs to be made aware of how their diet can affect medication in the body. While doctors know to discuss diet with their patients, they may not know to discuss the effects of grapefruit juice. And patients need to know to discuss this often overlooked part of their diet with their physicians. We urge you to begin a public awareness campaign today.
[Your Name Here]
Photo credit: isox4 via Flickr